Utah, 2017

Wildfire in Utah, July 1 to 28, 2017

July 1 to 28, 2017 · NWS SLC · 1 event in 1 county or zone

The Brianhead Fire in southern Utah began on June 17 and burned for over a month before becoming 100% contained. Note that this episode began in June.

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The Brianhead Fire in southern Utah began on June 17 and burned for over a month before becoming 100% contained. Note that this episode began in June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 30, 7:59 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jun 30, 7:59 PM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
859 PM MDT Fri Jun 30 2017

.SYNOPSIS...High pressure aloft will settle into the area Saturday.
A weakening trough will cross the area Saturday night through
Sunday, followed by the development of strong high pressure aloft
across the interior west during the first half of the week.

&&

.DISCUSSION...A mid level ridge is centered over the western
Great Basin this evening with a dry and relatively cool northerly
flow over the CWA. A few flat cumulus formed over the Uintas and
the srn mtns with sunny skies elsewhere. Temps topped out near
normal over the north and ran a little above normal south.

The few clouds are dissipating at this time and expect a clear
calm night. The upstream ridge moves overhead tomorrow then shifts
east during the aftn. Temps warm 5-10 degs from today area wide
and there is a small threat of high based convection over the mtns
and nw deserts in the aftn lingering over the north into tomorrow
night.

A weakening upper trof is forecast to cross the CWA on Sun with an
uptick in the southwesterly afternoon winds, continued warm temps
and a slight increase in convection.

Ridging returns on Mon and amplifies over the central Rockies thru
mid week. The airmass warms a little more with a return of hot
temps expected. Moisture also starts to increase within the high
thru this time bringing a better chance of diurnal mostly terrain
based convection.

No updates planned at this time.

&&

.AVIATION...Northerly winds at the SLC terminal are expected to
shift to southeasterly between 04-05Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Wilensky

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 30, 3:51 PM MST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
451 PM MDT Fri Jun 30 2017

UTZ001>016-019>021-517-518-WYZ021-011300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
451 PM MDT Fri Jun 30 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Clear skies and mild temperatures are expected across the outlook
area tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Southwest winds will increase a little bit Saturday near the
Nevada border and more so on Sunday across much of the outlook
area. When combined with continued dry weather, locally hazardous
fire weather conditions will be possible.

Another spell of hot weather is anticipated next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Mountains

When
July 1, 12:00 AM MST to July 28, 12:00 PM MST
Where
Southern Mountains forecast zone
Property damage
$2.0 million
Reported by
Other Federal Agency

The Brianhead Fire started on June 17, when a man used a weed torch at his Brian Head area cabin, and the fire became out of control. The fire burned 71,672 acres, with most of the growth in the first two weeks of the fire. The Brianhead Fire destroyed 13 homes and 13 minor structures. A priority sage grouse habitat was also impacted east of the fire perimeter in the Panguitch watershed area. Costs associated with the fire were approximately $36.6 million, with rehabilitation efforts projected to cost double or triple that amount. At the height of the fire, approximately 1,831 personnel were fighting to contain the wildfire, and 1,562 people were evacuated from 11 communities in Iron and Garfield counties. The fire was contained on July 28. Note that this event began in June.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715654.